Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 174, NWS Albuquerque, NM

August 4, 2022Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 4, 2022, 4:39 PM MDT for Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2022, 4:39 PM MDT (22:39 UTC)
Expired
Aug 4, 2022, 7:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Taos County, NM

The radar

The Albuquerque radar (KABX), 192 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4219 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:32 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 4, 3:32 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
332 PM MDT Thu Aug 4 2022

.SYNOPSIS...

Additional thunderstorm development may lead to flash flooding again
this afternoon and evening. Areas with previous burn scars from
wildfires earlier this year, areas that previously flooded, and
locations across elevated terrain are the most likely locations to
see flash flooding. Otherwise, thunderstorms remain a possibility
into early next week. Slightly cooler temperatures are also a
possibility with temperatures becoming closer to normal for this time
of year.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...

A slower start for the development of showers and thunderstorms,
compared to yesterday. But the convection is firing up now over the
northern, western and the south central mountains. Movement is
slow and erratic, with high pressure centered over northeast NM.
This will result in high rainfall totals and the potential for flash
flooding, especially on recent burn scars. Storms will continue well
into the night, with showers linger past daybreak in the north and
southwest.

The upper high pressure area will become centered over southwest KS
by late Friday. It will be another active day with widespread
showers and thunderstorms. At least the storms should move a little
faster than today. But, heavy rain remains a concern with flash
flooding a possibility.

The Flash Flood Watch will remain as is, except we will extend the
watch through midnight Friday night.

LONG TERM...(SATURDAY THROUGH THURSDAY)...

After a brief lull in the thunderstorm activity on Saturday morning,
there’s another potential round of thunderstorms on the horizon for
Saturday afternoon. Much of the activity will be focused on higher
terrain in the northern and western portions of New Mexico. Flash
flooding remains a possibility as locally heavy rainfall may runoff
across areas previously soaked with rain and across areas with burn
scars in place. Storm motion will likely be slow moving and erratic,
which will further increase the potential for runoff to occur. Look
for small hail to also be possible in the stronger thunderstorms that
do develop. Additional thunderstorm activity will remain a feature in
the forecast through early next week before a decrease in coverage
occurs for mid week. The high pressure will generally move off to the
east and sit closer to the TX and OK Panhandles. A decent amount of
moisture will remain across the region as the monsoon pattern will
continue on despite a shift this high pressure system. Otherwise,
temperatures are expected to be slightly lower than previous days.
Expect highs to be closer to normal when compared to earlier this
week. Overall, little has changed from the previous long term
forecast from earlier this morning.

&&

.FIRE WEATHER...

The monsoon pattern will continue through the next week. There will
be daily rounds of showers and thunderstorms, some producing heavy
rain, which could result in flash flooding, especially on and near
recent burn scars, where debris flows are also possible. Storms
into tonight will be slow-moving, which will enhance the potential
for heavy rain amounts and flash flooding. High pressure aloft will
exit NM tonight and move slowly northeast into southwest Kansas.
Storm motions will be faster, decreasing the flash flood threat
some. The typical monsoon pattern will occur Saturday with moisture
streaming north out of Mexico. Storms will favor the west and
central areas. The upper high will build back west toward NM Sunday
and become established over CO next week. It will strengthen some as
well, diminishing the coverage of the storms over the north and
east.

&&

.AVIATION...
18Z TAF CYCLE

Widespread showers and tstms with isold MVFR cigs/vsbys developing
this afternoon and continuing well into tonight. Showers and a few
thunderstorms will continue through the overnight hours. Mountains
becoming occasionally obscd in sct-nmrs showers and tstms this
afternoon and evening. Movement will be slow and variable across
the forecast area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  67  92  67  91 /  40  20  30  30
Dulce...........................  56  88  56  86 /  50  50  40  70
Cuba............................  60  86  60  85 /  40  50  60  60
Gallup..........................  60  88  61  86 /  50  40  40  60
El Morro........................  57  82  58  82 /  60  70  50  80
Grants..........................  58  86  57  85 /  60  70  60  70
Quemado.........................  59  83  58  83 /  50  80  60  80
Magdalena.......................  62  85  62  85 /  50  50  50  50
Datil...........................  58  82  58  81 /  50  70  50  70
Reserve.........................  58  89  58  88 /  40  80  50  80
Glenwood........................  66  93  66  92 /  30  70  50  70
Chama...........................  54  81  53  80 /  60  70  40  80
Los Alamos......................  61  81  61  81 /  50  60  60  70
Pecos...........................  59  85  60  84 /  50  60  50  70
Cerro/Questa....................  46  83  46  82 /  50  70  30  90
Red River.......................  49  77  48  76 /  50  80  30  90
Angel Fire......................  48  77  48  75 /  50  70  30  80
Taos............................  56  84  56  82 /  50  70  30  80
Mora............................  54  81  55  80 /  50  70  40  70
Espanola........................  64  90  63  89 /  40  60  40  70
Santa Fe........................  62  85  62  84 /  50  60  50  70
Santa Fe Airport................  61  87  61  86 /  50  60  50  70
Albuquerque Foothills...........  68  91  68  90 /  40  50  50  60
Albuquerque Heights.............  68  93  68  93 /  40  40  50  50
Albuquerque Valley..............  68  95  68  94 /  40  40  50  50
Albuquerque West Mesa...........  68  94  68  93 /  40  50  50  50
Belen...........................  67  95  66  94 /  40  40  50  40
Bernalillo......................  66  96  68  95 /  40  50  50  60
Bosque Farms....................  66  94  66  93 /  40  40  50  50
Corrales........................  67  96  68  94 /  40  50  50  50
Los Lunas.......................  67  94  67  93 /  40  40  50  50
Placitas........................  65  91  66  90 /  40  50  50  60
Rio Rancho......................  67  94  68  93 /  40  50  50  50
Socorro.........................  68  96  67  95 /  40  40  40  40
Sandia Park/Cedar Crest.........  61  83  62  82 /  50  60  50  60
Tijeras.........................  62  87  63  86 /  50  50  50  60
Edgewood........................  59  87  59  86 /  50  50  50  60
Moriarty/Estancia...............  57  88  58  88 /  50  50  50  50
Clines Corners..................  59  84  58  83 /  60  60  40  50
Mountainair.....................  60  86  61  85 /  40  50  40  50
Gran Quivira....................  61  87  61  87 /  40  50  40  40
Carrizozo.......................  66  88  65  89 /  40  50  30  40
Ruidoso.........................  59  81  58  80 /  40  60  20  40
Capulin.........................  59  85  60  84 /  50  50  10  60
Raton...........................  58  88  58  86 /  60  60  20  70
Springer........................  61  89  60  89 /  60  60  20  60
Las Vegas.......................  59  84  58  84 /  60  60  40  60
Clayton.........................  65  91  67  93 /  50  20  10  10
Roy.............................  62  88  62  88 /  60  40  20  40
Conchas.........................  69  96  68  95 /  70  30  20  20
Santa Rosa......................  66  92  66  92 /  60  40  20  30
Tucumcari.......................  70  98  71  98 /  50  20  10   5
Clovis..........................  68  95  68  95 /  50  20  10   5
Portales........................  69  97  69  96 /  40  20  10   0
Fort Sumner.....................  70  96  69  95 /  50  20  10  10
Roswell.........................  74  99  72  98 /  30  20  10   5
Picacho.........................  66  93  64  92 /  30  50  10  20
Elk.............................  61  89  61  88 /  30  40  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday evening for the following zones...
NMZ208-211-212-214-215-218-222-223-226-228-229-233-239.

&&

In the hours before

Special weather statement, Aug 4, 2:49 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
249 PM MDT Thu Aug 4 2022

NMZ236-238-042115-
Chaves County Plains-Roosevelt County-
249 PM MDT Thu Aug 4 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
ROOSEVELT AND NORTHEASTERN CHAVES COUNTIES THROUGH 315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Kenna, or 30 miles southwest of Portales, moving
northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kenna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3389 10348 3366 10347 3361 10383 3386 10391
TIME...MOT...LOC 2047Z 074DEG 7KT 3377 10357

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

PO
Local storm report, Aug 4, 2:54 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLASH FLOOD      4 E TAJIQUE             34.76N 106.22W
08/03/2022                   TORRANCE           NM   DEPT OF HIGHWAYS

            STANDING WATER ON ROADWAY. CREWS ARE OUT
            REMOVING WATER AND DEBRIS FROM THE ROADWAY.

&&
Special weather statement, Aug 4, 3:11 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
311 PM MDT Thu Aug 4 2022

NMZ224-225-042145-
Upper Tularosa Valley-South Central Highlands-
311 PM MDT Thu Aug 4 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL LINCOLN
AND EAST CENTRAL SOCORRO COUNTIES THROUGH 345 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Ancho, or 15 miles northwest of Carrizozo, moving
northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Lincoln and east central Socorro Counties.

This includes Highway 380 between Mile Markers 42 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3385 10589 3361 10607 3397 10633 3410 10602
TIME...MOT...LOC 2110Z 154DEG 6KT 3385 10600

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

PO
Special weather statement, Aug 4, 3:17 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
317 PM MDT Thu Aug 4 2022

NMZ236-238-042145-
Chaves County Plains-Roosevelt County-
317 PM MDT Thu Aug 4 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
ROOSEVELT AND NORTHEASTERN CHAVES COUNTIES THROUGH 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Elida, or 29 miles southwest of Portales, moving
northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elida and Kenna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3380 10339 3365 10372 3388 10391 3407 10359
TIME...MOT...LOC 2117Z 134DEG 7KT 3382 10361

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

PO
Special weather statement, Aug 4, 3:50 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
350 PM MDT Thu Aug 4 2022

NMZ236-042215-
Roosevelt County-
350 PM MDT Thu Aug 4 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL ROOSEVELT
COUNTY THROUGH 415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elida, or 20 miles southwest of Portales, moving northwest at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3383 10353 3404 10384 3408 10384 3409 10390
      3426 10366 3401 10330
TIME...MOT...LOC 2149Z 106DEG 6KT 3400 10363

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

PO
Local storm report, Aug 4, 4:12 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
412 PM MDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      ROCIADA                 35.83N 105.42W
08/04/2022                   SAN MIGUEL         NM   PUBLIC

            LOCAL MEDIA SHARED A VIDEO OF FLASH FLOODING
            IN ROCIADA ON TWITTER. FAST FLOWING DEBRIS
            OVERRUNNING PROPERTY AND STRUCTURES.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:06 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos3 hr
Aug 3, 6:15 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Aug 3, 6:21 PM MDTAreal Flood AdvisoryABQSocorro, Torrance3 hr
Aug 3, 6:56 PM MDTFlash Flood Warning Considerable damage threatABQRio Arriba, Taos3 hr
Aug 3, 7:08 PM MDTSpecial Weather StatementABQLincoln22 min
Aug 3, 7:16 PM MDTAreal Flood AdvisoryABQLincoln, Socorro3 hr
Aug 3, 7:36 PM MDTFlash Flood Warning Considerable damage threatABQLincoln3 hr
Aug 3, 7:43 PM MDTSpecial Weather StatementABQChaves32 min
Aug 3, 8:05 PM MDTAreal Flood AdvisoryABQLincoln, Torrance3 hr
Aug 3, 8:14 PM MDTSpecial Weather StatementABQChaves31 min
Aug 3, 8:34 PM MDTSpecial Weather StatementABQLincoln26 min
Aug 3, 8:50 PM MDTAreal Flood AdvisoryABQChaves55 min
Aug 3, 9:02 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval118 min
Aug 3, 9:17 PM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance118 min
Aug 3, 9:33 PM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
Aug 3, 10:09 PM MDTAreal Flood AdvisoryABQChaves, De Baca3 hr
Aug 3, 10:35 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Lincoln, Torrance3 hr
Aug 3, 11:17 PM MDTAreal Flood AdvisoryABQDe Baca3 hr
Aug 3, 11:44 PM MDTAreal Flood AdvisoryABQCibola, McKinley, Sandoval3 hr
Aug 3, 11:46 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe3 hr
Aug 4, 12:08 AM MDTAreal Flood AdvisoryABQMcKinley3 hr
Aug 4, 1:09 PM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr
Aug 4, 1:42 PM MDTAreal Flood AdvisoryABQMora, San Miguel25 min
Aug 4, 1:57 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos3 hr
Aug 4, 2:07 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel4 hr
Aug 4, 2:23 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Aug 4, 2:27 PM MDTSpecial Weather StatementABQ33 min
Aug 4, 2:29 PM MDTSpecial Weather StatementABQChaves31 min
Aug 4, 2:36 PM MDTAreal Flood AdvisoryABQCibola114 min
Aug 4, 2:41 PM MDTSpecial Weather StatementABQ34 min
Aug 4, 2:49 PM MDTAreal Flood AdvisoryABQColfax, Mora, Taos4 hr
Aug 4, 2:49 PM MDTSpecial Weather StatementABQRoosevelt26 min
Aug 4, 2:59 PM MDTAreal Flood AdvisoryABQTorrance3 min
Aug 4, 3:02 PM MDTFlash Flood WarningABQTorrance3 hr
Aug 4, 3:11 PM MDTSpecial Weather StatementABQ34 min
Aug 4, 3:13 PM MDTAreal Flood AdvisoryABQColfax, Mora, Taos9 min
Aug 4, 3:17 PM MDTSpecial Weather StatementABQRoosevelt28 min
Aug 4, 3:22 PM MDTFlash Flood WarningABQColfax, Mora3 hr
Aug 4, 3:26 PM MDTAreal Flood AdvisoryABQChaves, Roosevelt3 hr
Aug 4, 3:32 PM MDTAreal Flood AdvisoryABQColfax, Taos3 hr
Aug 4, 3:39 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Aug 4, 3:45 PM MDTFlash Flood Warning Considerable damage threatABQCatron3 hr
Aug 4, 3:50 PM MDTSpecial Weather StatementABQRoosevelt25 min
Aug 4, 4:00 PM MDTSevere Thunderstorm WarningABQRoosevelt45 min
Aug 4, 4:07 PM MDTAreal Flood AdvisoryABQTaos3 hr
Aug 4, 4:40 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt35 min
Aug 4, 4:55 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt2 hr
Aug 4, 5:07 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Aug 4, 5:29 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Aug 4, 5:39 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Aug 4, 5:44 PM MDTSpecial Weather StatementABQTorrance31 min
Aug 4, 5:48 PM MDTAreal Flood AdvisoryABQCibola3 hr
Aug 4, 5:58 PM MDTAreal Flood AdvisoryABQTorrance3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.